Concentration inequalities for suprema of unbounded empirical processes
Annales Henri Lebesgue, Volume 4 (2021) , pp. 831-861.

Metadata

Keywordsconcentration inequalities, empirical processes, martingale method, generalized moments

Abstract

In this paper, we provide new concentration inequalities for suprema of (possibly) non-centered and unbounded empirical processes associated with independent and identically distributed random variables. In particular, we establish Fuk–Nagaev type inequalities with the optimal constant in the moderate deviation bandwidth. The proof builds on martingale methods and comparison inequalities, allowing to bound generalized quantiles as the so-called Conditional Value-at-Risk. Importantly, we also extent the left concentration inequalities of Klein (2002) to classes of unbounded functions.


References

[Ada08] Adamczak, Radoslaw A tail inequality for suprema of unbounded empirical processes with applications to Markov chains, Electron. J. Probab., Volume 13 (2008), pp. 1000-1034 | Article | MR 2424985 | Zbl 1190.60010

[BBLM05] Boucheron, Stéphane; Bousquet, Olivier; Lugosi, Gábor; Massart, Pascal Moment inequalities for functions of independent random variables, Ann. Probab., Volume 33 (2005) no. 2, pp. 514-560 | Article | MR 2123200 | Zbl 1074.60018

[BDR15] Bercu, Bernard; Delyon, Bernard; Rio, Emmanuel Concentration Inequalities for Sums and Martingales, SpringerBriefs in Mathematics, Springer, 2015 | Article | Zbl 1337.60002

[Ben03] Bentkus, Vidmants-Kastytis An Inequality for Tail Probabilities of Martingales with Differences Bounded from One Side, J. Theor. Probab., Volume 16 (2003) no. 1, pp. 161-173 | Article | MR 1956826 | Zbl 1019.60037

[Ben04] Bentkus, Vidmants-Kastytis On Hoeffding’s inequalities, Ann. Probab., Volume 32 (2004) no. 2, pp. 1650-1673 | Article | MR 2060313 | Zbl 1062.60011

[Ben08] Bentkus, Vidmants-Kastytis An extension of the Hoeffding inequality to unbounded random variables, Lith. Math. J., Volume 48 (2008) no. 2, pp. 137-157 | Article | MR 2425108 | Zbl 1153.60009

[BLM13] Boucheron, Stéphane; Lugosi, Gábor; Massart, Pascal Concentration Inequalities: A Nonasymptotic Theory of Independence, Oxford University Press, 2013 | Zbl 1279.60005

[Bob03] Bobkov, Sergey G. Localization Proof of the Bakry–Ledoux Isoperimetric Inequality and Some Applications, Theory Probab. Appl., Volume 47 (2003) no. 2, pp. 308-314 | Article | Zbl 1033.60012

[Bou03] Bousquet, Olivier Concentration inequalities for sub-additive functions using the entropy method, Stochastic inequalities and applications. Selected papers presented at the Euroconference on “Stochastic inequalities and their applications”, Barcelona, June 18–22, 2002 (Progress in Probability), Volume 56, Birkhäuser, 2003, pp. 213-247 | MR 2073435 | Zbl 1037.60015

[BS88] Bennett, Colin; Sharpley, Robert Interpolation of operators, Pure and Applied Mathematics, 129, Academic Press Inc., 1988 | MR 928802 | Zbl 0647.46057

[CCK14] Chernozhukov, Victor; Chetverikov, Denis; Kato, Kengo Gaussian approximation of suprema of empirical processes, Ann. Stat., Volume 42 (2014) no. 4, pp. 1564-1597 | Article | MR 3262461 | Zbl 1317.60038

[CIS76] Cirel’son, Boris S.; Ibragimov, Il’dar A.; Sudakov, Vladimir N. Norms of Gaussian sample functions, Proceedings of the Third Japan. USSR Symposium on Probability Theory (Lecture Notes in Mathematics) (1976), pp. 20-41 | Article | Zbl 0359.60019

[CL13] Comte, Fabienne; Lacour, Claire Anisotropic adaptive kernel deconvolution, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 49 (2013) no. 2, pp. 569-609 | Numdam | MR 3088382 | Zbl 1348.62121

[Dir15] Dirksen, Sjoerd Tail bounds via generic chaining, Electron. J. Probab., Volume 20 (2015), 53 | Article | MR 3354613 | Zbl 1327.60048

[GM88] Gilat, David; Meilijson, Isaac A simple proof of a theorem of Blackwell and Dubins on the maximum of a uniformly integrable martingale, Séminaire de probabilités XXII, Strasbourg/France (Lecture Notes in Mathematics), Volume 1321, Springer, 1988, pp. 214-216 | Article | MR 960529 | Zbl 0655.60037

[GN16] Giné, Evarist; Nickl, Richard Mathematical foundations of infinite-dimensional statistical models, Cambridge Series in Statistical and Probabilistic Mathematics, 40, Cambridge University Press, 2016 | Article | MR 3588285 | Zbl 07316272

[Hoe63] Hoeffding, Wassily Probability inequalities for sums of bounded random variables, J. Am. Stat. Assoc., Volume 58 (1963), pp. 13-30 | Article | MR 0144363 | Zbl 0127.10602

[Kle02] Klein, Thierry Une inégalité de concentration à gauche pour les processus empiriques, C. R. Math. Acad. Sci. Paris, Volume 334 (2002) no. 6, pp. 501-504 | Article | MR 1890641 | Zbl 1003.60024

[KR05] Klein, Thierry; Rio, Emmanuel Concentration around the mean for maxima of empirical processes, Ann. Probab., Volume 33 (2005) no. 3, pp. 1060-1077 | Article | MR 2135312 | Zbl 1066.60023

[L13] van de Geer, Sara; Lederer, Johannes The Bernstein–Orlicz norm and deviation inequalities, Probab. Theory Relat. Fields, Volume 157 (2013) no. 1-2, pp. 225-250 | Article | MR 3101846 | Zbl 1284.60060

[Led97] Ledoux, Michel On Talagrand’s deviation inequalities for product measures, ESAIM, Probab. Stat., Volume 1 (1997), pp. 63-87 | Article | Numdam | MR 1399224 | Zbl 0869.60013

[LvdG14] Lederer, Johannes; van de Geer, Sara New concentration inequalities for suprema of empirical processes, Bernoulli, Volume 20 (2014) no. 4, pp. 2020-2038 | Article | MR 3263097 | Zbl 1355.60026

[Mar18] Marchina, Antoine Concentration inequalities for separately convex functions, Bernoulli, Volume 24 (2018) no. 4A, pp. 2906-2933 | Article | MR 3779706 | Zbl 1428.60037s

[Mas00] Massart, Pascal About the constants in Talagrand’s concentration inequalities for empirical processes, Ann. Probab., Volume 28 (2000) no. 2, pp. 863-884 | Article | MR 1782276 | Zbl 1140.60310

[Pin06] Pinelis, Iosif On normal domination of (super)martingales, Electron. J. Probab., Volume 11 (2006), pp. 1049-1070 | Article | MR 2268536 | Zbl 1130.60019

[Pin14a] Pinelis, Iosif On the Bennett-–Hoeffding inequality, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 50 (2014) no. 1, pp. 15-27 | Article | Numdam | MR 3161520 | Zbl 1288.60025

[Pin14b] Pinelis, Iosif An optimal three-way stable and monotonic spectrum of bounds on quantiles: a spectrum of coherent measures of financial risk and economic inequality, Risks, Volume 2 (2014) no. 3, pp. 349-392 | Article

[Pin15] Pinelis, Iosif Rosenthal-type inequalities for martingales in 2-smooth Banach spaces, Theory Probab. Appl., Volume 59 (2015) no. 4, pp. 699-706 | Article | MR 3431705 | Zbl 1376.60046

[Rio01] Rio, Emmanuel Inégalités de concentration pour les processus empiriques de classes de parties, Probab. Theory Relat. Fields, Volume 119 (2001) no. 2, pp. 163-175 | Article | MR 1818244 | Zbl 0976.60033

[Rio02] Rio, Emmanuel Une inégalité de Bennett pour les maxima de processus empiriques, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 38 (2002) no. 6, pp. 1053-1057 (En l’honneur de J. Bretagnolle, D. Dacunha-Castelle, I. Ibragimov) | Article | Numdam | MR 1955352 | Zbl 1014.60011

[Rio12] Rio, Emmanuel Sur la fonction de taux dans les inégalités de Talagrand pour les processus empiriques, C. R. Math. Acad. Sci. Paris, Volume 350 (2012) no. 5-6, pp. 303-305 | Article | MR 2911944 | Zbl 1238.60024

[Rio17a] Rio, Emmanuel About the constants in the Fuk–Nagaev inequalities, Electron. Commun. Probab., Volume 22 (2017), 28 | Article | MR 3652041 | Zbl 1364.60029

[Rio17b] Rio, Emmanuel Asymptotic theory of weakly dependent random processes, Probability Theory and Stochastic Modelling, 80, Springer, 2017 (Translated from the 2000 French edition [MR2117923]) | Article | MR 3642873 | Zbl 1378.60003

[RU00] Rockafellar, Ralph T.; Uryasev, S. Optimization of conditional value-at-risk, Risks, Volume 2 (2000), pp. 21-42 | Article

[Sam07] Samson, Paul-Marie Infimum-convolution description of concentration properties of product probability measures, with applications, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 43 (2007) no. 3, pp. 321-338 | Article | Numdam | MR 2319700 | Zbl 1125.60018

[Sio58] Sion, Maurice On general minimax theorems, Pac. J. Math., Volume 8 (1958), pp. 171-176 | Article | MR 0097026 | Zbl 0081.11502

[Tal96] Talagrand, Michel New concentration inequalities in product spaces, Invent. Math., Volume 126 (1996) no. 3, pp. 505-563 | Article | MR 1419006 | Zbl 0893.60001

[W96] van der Vaart, Adrianus W.; Wellner, Jon A. Weak Convergence and Empirical Processes: With Applications to Statistics, Springer Series in Statistics, Springer, 1996 | Zbl 0862.60002

[W11] van der Vaart, Adrianus W.; Wellner, Jon A. A local maximal inequality under uniform entropy, Electron. J. Stat., Volume 5 (2011), pp. 192-203 | Article | MR 2792551 | Zbl 1268.60027